Mobile Equine Veterinary Service

Contact Info

Dr. Porter @ 352-258-3571
portermi.dvm@gmail.com

Read more about Dr. Porter
And PHD Veterinary Services @



Friday, November 9, 2012

Phenylbutazone Toxicity!!

The yearling pictured below was being treated with Phenylbutazone for a severe lameness. The yearling weighed approximately 750 lbs and was being treated with 2 grams of Phenylbutazone twice per day for 2 weeks! Although the lameness improved, the yearling stopped eating and developed mild colic symptoms, severe oral ulceration (Figure 1) and eventually generalized edema. 

Figure 1

The serum levels of total protein and albumin were well below normal values and an abdominal ultrasound revealed severe edema of the right dorsal colon (Figure 2) . These findings were consistent with an advanced case of right dorsal colitis secondary to excessive phenylbutazone administration. Most often, when we discuss "ulcers" in horses we are referring to gastric or stomach ulcers. These types of ulcers may be caused by drugs such as banamine and phenylbutazone or are often a result of poor nutritional management. However, colonic ulcers may also be caused by such drugs, especially phenylbutazone. These types of ulcers are poorly understood and often difficult to diagnose in a standing horse. A typical history is that of a horse that presents for mild, recurrent colic, mild to severe diarrhea, ill-thrift, and a history of recent phenylbutazone treatment. Although the dose of phenylbutazone in this case was excessive, some horses appear to be super sensitive to the drug and may develop right dorsal colitis on an accepted dose of phenylbutazone. 

Figure 2
 Sadly, the yearling described could not be saved and was euthanized. A necropsy was performed and severe ulceration of the right dorsal colon (Figure 3 and 4) was discovered along with the marked edema of the colon wall (Figure 5). These large button-like ulcers cannot be detected via an ultrasound exam and would require surgical exploration of the colon to diagnose. The edema of the right dorsal colon wall can be diagnosed via trans-abdominal ultrasound and is secondary to the significant loss of serum protein. The protein is lost through the GI tract due to the inflamed colonic surface.
Figure 3

Figure 4

Figure 5
 Phenylbutazone toxicity can range from mild to severe. Mild cases are rather common and may present as only mild colic symptoms following administration of the drug. As such, careful observation should be made at all times when treating with these types of drugs and a reduction in dose and frequency of administration should be considered sooner than later! Horses suffering from colonic ulcers do NOT respond to gastric ulcer medication such as ranitidine and omeprazole. There is no specific medication for this condition. Treatment includes termination of phenylbutazone treatment, de-bulking the diet (more pellets and less hay), and time. Prognosis is guarded for advanced cases and good for mild cases.


3 comments:

  1. Such a sad story. Am glad of posting so that there is an awareness of what can happen when relying on BUTE for much too long.

    ReplyDelete
  2. This is horrible, my god what this young horse must have endured...the pain! I hope the owners are kicking themselves in the butt, this NEVER should have happened! I think of those young race horses given this drug & others, the blatant disregard towards any pain these animals take on. Unbelievable... Thanks for posting, now we can pass it along.

    ReplyDelete
  3. I am new to horsemanship but I’ve read about this before. Despite bute’s usefulness, however, all owners should be aware that this has a low threshold for toxicity and overdoses or long-term use can result in life-threatening complications.

    ReplyDelete